Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Dermatol Venereol. 2006 Jan;133(1):39-42.

[Leishmania infantum/HIV co-infection: cutaneous lesions following treatment of visceral leishmaniasis].

[Article in French]

Author information

  • 1Serviço de Dermatologia, Hospital de Curry Cabral, Lisboa, Portugal. goreticarze@iol.pt

Abstract

BACKGROUND:

The Mediterranean basin is an endemic region of leishmaniasis caused by Leishmania infantum. With the advent of human immunodeficiency virus (HIV) infection, the number of cases of visceral leishmaniasis has dramatically increased in this area over the last years, mainly in adults. Moreover, the presence of cutaneous lesions infested with Leishmania has been frequently reported in these patients.

CASE-REPORT:

A 35-year-old Portuguese woman, a former intravenous drug user HIV1-positive since 1997, developed visceral leishmaniasis in 2000, with several relapses in 2001 and 2002, treated successively with pentavalent antimonial salts (Glucantime), liposomal amphotericin B and Glucantime associated with itraconazole. Several weeks after therapy for the second relapse of visceral leishmaniasis, physical examination revealed asymptomatic erythematous papules on the face that later spread to the trunk and upper limbs. Histopathologic studies of a skin biopsy revealed a granulomatous infiltrate in the dermis with the presence of Leishmania amastigotes. After culture, the parasite was identified as L. infantum MON-1. In spite of improvement of the patient's visceral leishmaniasis with the above-mentioned treatment, the cutaneous lesions became increasingly numerous and infiltrated. After 2 months of therapy with intravenous pentamidine (4 mg/kg/3 times a week) and oral dapsone (100 mg b.i.d), the cutaneous lesions disappeared completely. Prevention with dapsone was successfully maintained for 6 months. Several weeks after discontinuation of treatment, further lesions appeared. The patient improved again on reintroduction of dapsone.

DISCUSSION:

This case confirmed the existence of a clinical form similar to post-kala-azar dermal leishmaniasis in a patient co-infected with L. infantum MON-1/HIV. The cutaneous lesions were resistant to classical antileishmanial drugs but disappeared on treatment with dapsone.

PMID:
16495850
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Masson (France)
    Loading ...
    Write to the Help Desk